Maryland, 2024

Lightning Strike in Maryland, February 22, 2024

February 22, 2024 · NWS LWX · 1 event in 1 county or zone

Elevated thunderstorms produced many positive cloud-to-ground lightning strikes. One lightning strike caused significant damage in Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Elevated thunderstorms produced many positive cloud-to-ground lightning strikes. One lightning strike caused significant damage in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 3:08 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 22, 3:08 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EST Thu Feb 22 2024

.SYNOPSIS...
A frontal system will bring unsettled conditions through Friday.
A secondary cold front pushes through the area on Saturday,
followed by the return of high pressure on Sunday. A frontal
boundary meanders nearby early next week before lifting
northward as a warm front by mid-week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A surface warm front bisects the area this afternoon while
vorticity advection occurs aloft and warm/moist advection occurs
at the mid levels. Early rain overtop of the cold/dry surface
layer helped to solidify the warm front and trap colder air in
the western valleys (in fact the Frostburg area is still near
freezing and could be seeing a light glaze on elevated
surfaces). Meanwhile convection that originated west of the area
this morning tracked along the thermal/moisture gradient and
has been maintaining occasional lightning strikes and even small
hail/graupel despite very limited instability. A few more
thunderstorms have developed west of the Appalachian crest where
guidance more clearly predicts some weak elevated instability.
Additional showers and an isolated thunderstorm will mainly
affect the northern half of the area through the remainder of
the afternoon before shrinking in coverage toward early evening.

Low pressure currently over the Ohio Valley and its associated
cold front will push across the Appalachian chain overnight.
With westerly flow above the surface, most guidance keeps the
bulk of the rain along and west of the Appalachains. However,
some scattered showers will still be possible across the rest of
the area with any rainfall totals being less than a tenth of an
inch. Expect mild overnight lows from the upper 30s to mid 40s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The cold front will continue to push across the area Friday
morning. Another shortwave may cause rain to expand/redevelop,
although guidance is split whether this occurs along and east of
I-95 or farther southeast of the forecast area. Where drying and
clearing take place, a downslope component to the wind will help
temperatures rise well into the 50s to near 60.

The focus then shifts over to the Alleghenies where an upslope
flow regime and secondary cold front will promote some snow
shower development Friday evening and into the night. Forecast
snow amounts should be an inch or less in most locations due to
limited moisture. Overnight temperatures range from the mid 20s
across the higher terrain to 30s elsewhere.

Saturday will be colder with gusty northwest winds behind the
secondary cold front. Highs will be in the 40s to near 50,
colder on the ridges. Clearing should take place from the north,
but there is some uncertainty regarding an area of low pressure
sliding along the front beneath the upper trough axis. While not
all models are in agreement, this could bring some precipitation
near and south of US Route 33. With cold temperatures aloft,
light snow accumulations would be possible on the ridges
(Wintergreen, Highland County).

Winds gradually taper off Saturday night and clouds clear from
the remainder of the area. This will be the coldest night of the
stretch with lows in the upper teens and 20s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An area of high pressure centered across the southeast will
continue to move further offshore during the day on Sunday.
Mostly dry conditions will continue for the second half of the
weekend with a warming southerly flow building in. Winds may be
elevated at times for the afternoon on Sunday with gusts 15 to
20 mph. By Sunday night, temperatures drop down into the 30s for
most areas. A warming trend continues on Monday with a weak
shortwave moving across the Northeast. Highs will top out in the
upper 50s to low 60s for the afternoon. Enough moisture may
cross into the Allegheny Front and northern tier counties early
Monday to produce a stray rain shower. Precipitation chances
decrease by the early evening hours before lows drop down into
the 40s for most of the Mid- Atlantic.

Warmer air arrives on Tuesday with a warm front feature knocking on
the Mid-Atlantic's doorstep. Precipitation chances increase Tuesday
through Thursday with Tuesday likely being the least impactful
locally. A trailing low pressure system center across the northern
Great Plains will begin moving further east throughout the middle
portion of the week. Some signals in the ensembles and machine-
learning guidance hints at the potential for some severe weather in
the form of damaging winds for the mid-week system. Locally, the
best chances would be if the trough becomes negatively tilted as it
approaches the Mid-Atlantic. There is still considerable uncertainty
with this system with respect to potential impacts. We will continue
to monitor this. In other news, high temperatures on Tuesday and
Wednesday will mainly be in the 60s for most areas with even 70
degrees being possible in some areas on Wednesday. Winds will also
be gusty Tuesday to Thursday with southeasterly winds gusting 15 to
25 knots at times, especially in the afternoon and early evening
hours.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A warm front bisects the area this afternoon. North of the front
(encompassing all TAF sites except CHO), showers are occurring
with even a few isolated lightning strikes. The thunder threat
seems to be isolated and diminishing, so have not added a
mention to the other TAFs. These showers should lift away from
the metro areas by evening (some showers may continue to affect
MRB). Another period of light rain showers could occur later
this evening and overnight as a front moves through. Backed off
this time period to a VCSH since most guidance indicates only
scattered light activity.

Toward morning, MVFR ceilings may develop. While these enter the
TAFs, it is not a certainty especially if drier solutions
verify. Winds will shift to the NW behind the front and low
clouds should clear toward midday. Another possibility is that
rain redevelops in the morning, although it is uncertain if this
would include DCA/BWI or remain to the southeast. Have not
included this in the TAFs yet. Some wind gusts to 20 kt are
possible during the afternoon.

While briefly abating overnight, a secondary front pushes
through Friday night and these winds ramp back up to around 20
to 25 knots on Saturday. There is a chance light rain and sub-
VFR conditions could affect CHO Saturday, but it may largely
remain to the south.

VFR conditions are expected Sunday into Monday with SW winds gusting
15 to 20 knots on Sunday with a slight diminishing pattern by early
Sunday.

&&

.MARINE...
Southerly flow continues to increase today. Small Craft
Advisories have been hoisted for most of the bay aside from the
Baltimore Inner Harbor and upper Chesapeake Bay. Southerly gusts
up to 20 to 25 knots are possible through tonight. Did add the
middle Potomac zone since a lot of guidance indicates stronger
southwest winds in this area overnight.

An approaching cold front will lead to an eventual wind shift
across the waterways by late Friday morning. Behind the front,
winds stay below advisory criteria as mild air temperatures over
the cooler waters form a temperature inversion. However, as the
boundary layer cools into the evening and night, gusty
northwesterly winds will overspread the waters. Small Craft
Advisories are likely late Friday through Saturday. Gusts up to
25 knots are possible during this period. Some residual gusts
may linger over the lower waters into Saturday night.

By the end of the weekend, winds will be near SCA criteria just off
the surface, although water vs air comparisons may hinder the
chances. For Monday, winds diminish enough to likely be just under
SCA criteria during the day.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are expected to increase as southerly flow
continues through tonight. Sensitive locations in Annapolis,
Straits Point, and DC SW Waterfront could approach minor flood
stages through Friday. However, the peak anomalies will be
occurring during the lower astronomical high tide early Friday
morning.

A cold front will move through later on Friday, bringing gusty
northwest winds, which will push water south, thus decreasing tidal
anomalies into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EST Friday for ANZ531>534-537-
     539>543.
     Small Craft Advisory from 9 PM this evening to 6 AM EST Friday
     for ANZ536.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...ADM
AVIATION...ADS/ADM
MARINE...ADS/ADM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 22, 4:06 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
406 PM EST Thu Feb 22 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-232115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
406 PM EST Thu Feb 22 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-232115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
406 PM EST Thu Feb 22 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-232115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
406 PM EST Thu Feb 22 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Special weather statement, Feb 22, 2:00 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
200 PM EST Thu Feb 22 2024

MDZ501-222100-
Extreme Western Allegany-
Including the city of Frostburg
200 PM EST Thu Feb 22 2024

...LIGHT FREEZING RAIN POSSIBLE IN FROSTBURG AREA...

Air temperatures are at or just below freezing in the Frostburg,
Maryland areas, and are likely similar in some of the sheltered
valleys of far western Allegany County. Passing showers will
continue through the afternoon, with light freezing rain possible
over the next couple of hours until temperatures rise. Some of
the rain could freeze on contact and create icy surfaces.

Use caution when traveling in the Frostburg area, be prepared for
variable conditions. Be particularly mindful of bridges,
overpasses, and stairways which could be slick.

KR

The radar

The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Montgomery

When
February 22, 5:50 PM EST
Where
Montgomery County, 1.12 mi WNW of Brighton
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.209, -77.048

A lightning strike caused an electrical surge and significant damage in the basement of a house in the 21600 block of Gentry Lane.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153443.